Alert archive / Florida / Rip Current Statements in 2013
Rip Current Statement 4, NWS Miami, FL
NWS Miami, FL issued this rip current statement at Jan 30, 2013, 5:50 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2013, 5:50 AM EST (10:50 UTC)
- Expired
- Jan 30, 2013, 7:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Miami, FL
Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 10.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
830 WHUS42 KMFL 301050 CFWMFL COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MIAMI FL 550 AM EST WED JAN 30 2013 ...SOUTHEAST WINDS OF 15 TO 20 MPH TODAY WILL RESULT IN A HIGH RISK OF RIP CURRENTS ACROSS THE SOUTHEAST FLORIDA BEACHES TODAY... .A STRONG PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD FRONT WILL RESULT IN BREEZY AND GUSTY ONSHORE WINDS ACROSS THE AREA TODAY. THIS WILL CREATE CONDITIONS FAVORABLE FOR RIP CURRENTS ACROSS THE SOUTHEAST FLORIDA BEACHES TODAY. FLZ168-172-173-301900- /O.NEW.KMFL.RP.S.0004.130130T1050Z-130131T0000Z/ COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE- 550 AM EST WED JAN 30 2013 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A HIGH RIP CURRENT RISK...WHICH IS IN EFFECT THROUGH THIS EVENING. * TIMING...ALTHOUGH THERE WILL BE A RISK ANYTIME TODAY, THE HIGHEST RISK WILL BE DURING THE AFTERNOON HOURS BECAUSE THAT IS WHEN THE STRONGEST WINDS ARE EXPECTED AS WELL AS THE LOW TIDE WHICH CREATES CONDITIONS MORE FAVORABLE FOR RIP CURRENTS. LOW TIDE ALONG THE SOUTHEAST FLORIDA COAST TODAY IS AROUND 4 PM LOCAL TIME. * IMPACTS...THIS WILL RESULT IN HAZARDOUS SWIMMING CONDITIONS. HEED THE ADVISE OF THE BEACH PATROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$
1 follow-up statement
611 WHUS42 KMFL 301939 CFWMFL COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MIAMI FL 239 PM EST WED JAN 30 2013 FLZ168-172-173-310000- /O.CON.KMFL.RP.S.0004.000000T0000Z-130131T0000Z/ COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE- 239 PM EST WED JAN 30 2013 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * TIMING...THROUGH LATE THIS AFTERNOON. * IMPACTS...HAZARDOUS SWIMMING CONDITIONS. HEED THE ADVISE OF THE BEACH PATROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at Jan 30, 2:56 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jan 30, 2:56 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 256 AM EST WED JAN 30 2013 .DISCUSSION...A MID LEVEL RIDGE WILL CONTINUE TO DOMINATE THE SOUTH FLORIDA WEATHER TODAY WITH A SURFACE RIDGE STRETCHING ACROSS NORTH FLORIDA. THIS WILL ALSO CONTINUE ABOVE NORMAL TEMPERATURES FOR ONE MORE DAY BEFORE A BRIEF COOL DOWN TO END THE WEEK. THIS COOLING WILL OCCUR AS A STRONG MID LEVEL TROUGH NOW MOVING ACROSS THE ARKLATEX REGION AND INTO THE EASTERN U.S. THURSDAY MORNING. THIS WILL SHIFT THE RIDGE TO OUR EAST OVER THE ATLANTIC AND ALLOW A COLD FRONT TO MOVE INTO SOUTH FLORIDA EARLY THURSDAY MORNING. MODEL CONSENSUS SHOWS FRONTAL PASSAGE PRIOR TO SUNRISE OVER THE LAKE OKEECHOBEE REGION AND OFF THE SOUTHEAST COAST AROUND OR SHORTLY AFTER SUNRISE. THE GFS IS THE FASTEST WITH ITS SOLUTION SHOWING THE FRONT OFF THE COAST PRIOR TO 12Z THURSDAY MORNING WITH THE NAM AND ECMWF SLIGHTLY SLOWER WITH THE FRONTAL PASSAGE AROUND 15Z. AT ANY RATE, THIS WILL BRING IN THE COOLER AIRMASS DURING THE DAY ON THURSDAY WITH COLD AIR ADVECTION OCCURRING THROUGH EARLY FRIDAY. AS THE COLD FRONT PUSHES INTO WESTERN CUBA BEFORE STALLING AND BECOMING DIFFUSE DURING THE DAY ON FRIDAY. THE CAA WILL TAKE PLACE AS THE SURFACE HIGH BEHIND THE FRONT MOVES FROM THE CENTRAL PLAINS INTO THE CAROLINAS BY FRIDAY NIGHT. THIS WILL MAINTAIN A NORTH WIND THROUGH THIS PERIOD WITH TEMPERATURES FRIDAY MORNING DROPPING TO BELOW SEASONAL VALUES FOR THE END OF JANUARY WITH LOWS RANGING FROM WEST OF LAKE OKEECHOBEE IN THE UPPER 30S TO THE MID AND UPPER 50S ALONG THE SOUTHEAST COAST WITH A COUPLE OF DEGREES OF WARMING FRIDAY NIGHT/SATURDAY MORNING. THE RAIN CHANCES WITH THIS FRONT DO NOT LOOK PROMISING AS THE MAIN ENERGY WILL LIFT WELL TO OUR NORTHEAST PRIOR TO THE FRONT MAKING ITS WAY INTO SOUTH FLORIDA BUT THERE COULD BE ENOUGH CONVERGENCE AND LOW LEVEL MOISTURE TO SET OFF A FEW SHOWERS LATE TONIGHT INTO EARLY THURSDAY MORNING. THE EXTENDED PERIOD FROM THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK LOOKS UNEVENTFUL AND DRY AS SEVERAL MID LEVEL TROUGHS MOVE ACROSS THE NORTHERN STATES MAINTAINING A WEST TO NORTHWEST FLOW OF DRY AIR OVER THE FLORIDA PENINSULA AND KEEPING THE MID LEVEL RIDGE SUPPRESSED TO OUR SOUTHEAST. AS THE TROUGHS MOVE TO OUR NORTH, THIS WILL ALSO REINFORCE THE SURFACE RIDGING ACROSS THE SOUTHEAST STATES WHICH IN TURN WILL KEEP THE TEMPERATURES CLOSE TO OR SLIGHTLY BELOW CLIMATOLOGICAL AVERAGES FOR THE BEGINNING OF FEBRUARY. && .MARINE...THERE WILL BE A SCEC STATEMENT FOR THE ATLANTIC WATERS TODAY AS THE GRADIENT TIGHTENS AND A SOUTH WIND INCREASES TO A 15-20 KNOT RANGE. SEAS WILL BEGIN TO BUILD TO SCA CRITERIA LATE THURSDAY INTO FRIDAY AS THE WIND SHIFTS TO THE NORTH BEHIND THE COLD FRONT AND THEN SUBSIDE INTO EARLY NEXT WEEK AS THE WIND DIMINISHES. && .FIRE WEATHER...NO PROBLEMS OR CONCERNS TODAY BUT A DRIER AIRMASS WILL BE FILTERING DOWN THE PENINSULA THURSDAY AND FRIDAY WITH MINIMUM RELATIVE HUMIDITIES POSSIBLY LOWERING WELL BELOW 35 PERCENT BY FRIDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 81 69 75 51 / - 20 20 10 FORT LAUDERDALE 80 72 78 56 / - 20 20 10 MIAMI 81 70 79 57 / - 20 20 10 NAPLES 82 65 71 46 / - 30 20 10 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...30/KOB AVIATION/RADAR...52/PS
Hazardous weather outlook, Jan 30, 5:41 AM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 541 AM EST WED JAN 30 2013 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 310145- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 541 AM EST WED JAN 30 2013 ...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: BREEZY AND GUSTY ONSHORE WINDS TODAY WILL RESULT IN A HIGH RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED. HEED THE ADVISE OF THE BEACH PATROL. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL BE MOVING ACROSS THE AREA ON THURSDAY MORNING. BEHIND THIS FRONT WINDS ARE FORECAST TO TURN OUT OF THE NORTHEAST BY EARLY IN THE WEEKEND ACROSS THE AREA. WITH THAT THERE WILL BE A RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES THROUGH THE WEEKEND. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 12:26 PM EST | Small Craft Advisory | MFL | 40 hr |
Nearby
Rip Current Statements in Florida, 2013Every rip current statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.